Wednesday May 17, 2006
Treating Digoxin toxicity
Case: 74 year old male has been found to have arrhythmia with runs of wide complex ventricular tachycardia. Patient so far remained hemodynamically stable. You request crash cart near bed, applied pads to chest and send STAT labs and start reviewing patient's chart. You noticed 4 days ago digoxin level was 1.9 and since then his serum creatinine is steadily rising from 1.6 to 2.8. You suspected "Dig. toxicity" and called lab to run STAT dig. level. Indeed Dig. level is back with 3.4 and accompanying labs showed K+ level of 6.9. You ordered "Digi-bind" (Digoxin Immune Fab). Pharmacy informed you, "it will take time before Digi-bind gets to ICU". Interim you started treating hyperkalemia with IV insulin, D-50, IV bicarb., IV calcium and albuterol neb. treatments.
Where did you go wrong ?
Answer: Calcium has shown to make digoxin toxicity worse. It may be more wise to avoid calcium in management of hyperkalemia from digoxin toxicity. Some literature has shown the similar membrane stabalizing effect from magnesium and may be used instead of calcium.
Caution should be taken not to go very aggressive in treating hyperkalemia, or atleast potassium should be followed very closely if DigiFab is planned. With administration of DigiFab (Digibind), potassium shifts back into the cell and life threatening hypokalemia may develop rapidly. Digoxin causes a shift of potassium from inside to outside of the cell and may cause severe hyperkalemia but overall there is a whole body deficit of potassium. With administration of Digi-bind, actual hypokalemia may manifest which could be equally life threatening.
Read related interesting review: Recognising signs of danger: ECG changes resulting from an abnormal serum potassium concentration: A Webster, W Brady and F Morris (reference: Emerg Med J 2002; 19:74-77)
References: click to get abstract/article
1. Calcium for hyperkalaemia in digoxin toxicity - Emerg Med J 2002; 19:183
2. Using calcium salts for hyperkalaemia - Nephrol Dial Transplant (2004) 19: 1333-1334
3. Slow-release potassium overdose: Is there a role for magnesium? Emergency Medicine 1999;11:263–71